MAUDE Adverse Event Report: SYNTHES HAGENDORF PERCUTANEOUS INSERTION HANDLE; MISC ORTHO SURGICAL INSTR

SYNTHES HAGENDORF PERCUTANEOUS INSERTION HANDLE; MISC ORTHO SURGICAL INSTR
Catalog Number 03.010.046
Medical Device Problem Code Material Deformation (2976)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 06/08/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(6).Device is an instrument and is not implanted/explanted.Complainant part is expected to be returned for manufacturer review/investigation, but has yet to be received.Manufacturing location: (b)(6).Manufacturing date: december 11, 2015.No non-conformance reports were generated during production that would contribute to the complaint condition.The review of the device history record shows that there were no issues during the manufacture of the product that would contribute to the complaint condition.The investigation could not be completed; no conclusion could be drawn, as no product was received.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that during a lateral entry femoral reconstruction nail procedure, the surgeon backed the nail out a short distance by hitting the underside of the insertion handle with a mallet.The mallet damaged the hole that the locking sleeve goes through, making the hole distorted and unable to accept any other locking sleeves.The surgery was completed successfully by locking the nail in a different way.There were no fragments generated, no surgical delay reported, and no reported harm to the patient.The patient's outcome was stable following the surgery.Reported concomitant parts: lateral entry femoral recon nail (part unknown, lot unknown, quantity 1); locking sleeve (part unknown, lot unknown, quantity 1); mallet (part unknown, lot unknown, quantity 1).This is report 1 of 1 for (b)(4).
 
Additional Manufacturer Narrative
The device was received, the investigation could not be completed, and no conclusion could be drawn, as product is entering the complaint system.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Additional Manufacturer Narrative
Device was used for treatment, not diagnosis.It was reported that during a lateral entry femoral reconstruction nail procedure, the surgeon backed the nail out a short distance by hitting the underside of the insertion handle with a mallet.The mallet damaged the hole that the locking sleeve goes through, making the hole distorted, and unable to accept any other locking sleeves.The surgery was completed successfully by locking the nail in a different way.There were no fragments generated, no surgical delay, no reported harm to the patient.The patient's outcome was stable following the surgery.Following device was returned for cq investigation; percutaneous insertion handle part #03.010.046, synthes lot# 9598388.The returned instruments was examined at customer quality and the complaint condition was confirmed.A visual inspection, device history records review and dimensional drawing review were performed as part of this investigation.No new malfunctions were identified during the investigation.The percutaneous insertion handle (p/n 03.010.046) that was returned has indentation marks on the underside of the main handle body.There is a dent on the distal opening of the hole that accommodates protection sleeve (p/n 03.010.046) for facilitate locking screw insertion.This damage is interfering with the functionality of the insertion handle and stopping protection sleeve to slid thru it and sit at the desired position.The complaint condition was replicated using protection sleeve (p/n 03.010.063, lot# 9598388) available at cq location.The protection sleeve was not able to be fully inserted in the damaged entry hole of the insertion handle and got stuck midway.The rest of the surface/features of the insertion handle show no signs of damage and minimal surface wear and are in functional condition.Relevant product drawings were reviewed: top level drawings percutaneous insertion handle were reviewed.Per sheet 1 of the above drawing, distal end of the datum d is damaged.Id of this feature was using calibrated gauge pins entered thru proximal hole.The id was found to be within specification, measuring at 12.02 mm using gauge pin (spec: 12 +0.036 ).The design, materials and finishing processes were found to be appropriate for the intended use of these devices.As the complaint describes, the distal end of the feature that accommodates entry of protection sleeve was damaged during operation due to hammering.This is a case of improper technique and/or product abuse.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
PERCUTANEOUS INSERTION HANDLE
Common Device Name
MISC ORTHO SURGICAL INSTR
Manufacturer (Section D)
SYNTHES HAGENDORF
im bifang 6
hagendorf CH461 4
SZ  CH4614
MDR Report Key6689189
Report Number3003875359-2017-10323
Device Sequence Number72482
Product Code LXH
UDI-Device Identifier10886982067180
UDI-Public(01)10886982067180(10)9598388
Combination Product (Y/N)N
Initial Reporter StateIN
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 06/08/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number03.010.046
Device Lot Number9598388
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/14/2017
Initial Date Received by Manufacturer 06/08/2017
Supplement Date Received by Manufacturer07/14/2017
07/21/2017
Initial Report FDA Received Date07/06/2017
Supplement Report FDA Received Date07/19/2017
07/25/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
1 UNKNOWN LATERAL ENTRY FEMORAL RECON NAIL.; 1 UNKNOWN LOCKING SLEEVE.; 1 UNKNOWN MALLET.
Patient Age24 YR
Patient Weight86